Wisconsin, 2011

Tornado and Damaging Winds in Wisconsin, April 10, 2011

April 10, 2011 · NWS MKX · 4 events in 3 counties and zones

An outbreak of severe thunderstorms, caused by low pressure moving from southwest Minnesota across northwest Wisconsin, produced 10 tornadoes in Wisconsin, which tied a record for the largest number of tornadoes in one day in the month of April in the state. Southern Wisconsin was in the warm sector of the system for most of the day, with a capping inversion preventing thunderstorm development…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An outbreak of severe thunderstorms, caused by low pressure moving from southwest Minnesota across northwest Wisconsin, produced 10 tornadoes in Wisconsin, which tied a record for the largest number of tornadoes in one day in the month of April in the state. Southern Wisconsin was in the warm sector of the system for most of the day, with a capping inversion preventing thunderstorm development until early in the evening. The exit region of an upper jet helped break the cap, with severe super-cell thunderstorms rapidly developing in an unstable environment, with surface-based CAPE of 2000 J/kg and strong vertical shear. There was one tornado reported in the Milwaukee/Sullivan County Warning Area, an EF0 tornado that tracked across northeast Green Lake County just southeast of Berlin. Severe thunderstorms produced damaging winds in Waukesha and Milwaukee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 10, 2:29 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 2:29 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 PM CDT SUN APR 10 2011

.VERY SHORT TERM...LATE AFTERNOON THROUGH MONDAY. FORECAST
CONFIDENCE...MEDIUM

VERY WARM AND MOIST AIR MASS FOR EARLY APRIL IN PLACE ACROSS SRN WI
THIS AFTERNOON AHEAD OF APPROACHING STRONG LOW PRESSURE. WITH THE
WARM FRONT WELL TO THE NORTH ACROSS FAR NW WI AND THE WESTERN UPPER
PENINSULA OF MI...AND THE COLD FRONT STRETCHING FROM SE MN THROUGH
CENTRAL IA...THE FORECAST AREA IS RIGHT SMACK IN THE WARM SECTOR OF
THIS SYSTEM. MIXED LAYER CAPES HAVE INCREASED TO 1500-2000 J/KG AS
THE ATMOSPHERE CONTINUES TO DESTABILIZE. TONS OF SHEAR...WITH 0-6 KM
VALUES CURRENTLY 55-65 KTS...AND MAY INCREASE TO 75 KTS BEFORE
STORMS GET GOING. ATMOSPHERE REMAINS PRETTY CAPPED FOR THE
MOMENT...BUT APPROACHING JET STREAK SHOULD AID IN WEAKENING THE CAP
LATER THIS AFTERNOON. HIGH RES RAPID REFRESH AND LOCAL WRF MODEL
BRING STORMS INTO THE WEST BY 7 PM THIS EVENING...WITH THE
CONVECTION EXITING THE EAST BY MIDNIGHT OR SHORTLY THERE AFTER AS
THE COLD FRONT CLEARS SRN WI.

GIVEN THE SETUP...THE STORM MODE STILL LOOKS TO BE SUPERCELLS...WITH
GENERAL SCATTERED COVERAGE. DID NOT RAISE LIKELY POPS WITH DISCRETE
NATURE OF THE CELLS...BUT ENTIRE AREA AT RISK FOR SEVERE STORMS LATE
AFTERNOON THROUGH THE EVENING...THE BEST CHANCE ACROSS THE NW CWA
WHERE SPC IS MAINTAINING A MODERATE RISK FOR SEVERE STORMS. STRONG
AND LONG LIVED TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL
BE THREATS WITH THESE STORMS.

TEMPS WILL COOL THROUGH THE REMAINDER OF THE NIGHT BEHIND THE COLD
FRONT...WITH NEAR SEASONABLE HIGHS ON MONDAY. MODELS HAVE BACKED WAY
OFF ON THE POTENTIAL FOR RAIN SHOWERS TOMORROW. NAM AND GFS
SOUNDINGS ARE PRETTY DRY AND MAV/MET POPS ARE QUITE LOW. CHOPPED
LIKELY POPS DOWN TO LOWER CHANCE FOR NOW...WITH SOME SHOWER
POTENTIAL LINGERING. POPS MAY NEED BE TO BE LOWERED MORE LATER IF
CURRENT TREND PERSISTS.

.SHORT TERM...MONDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE
MEDIUM TO HIGH.

QUIET WEATHER THROUGH WEDNESDAY AS RIDGING BUILDS INTO REGION. SHORT
WAVE TROUGH AND ATTENDANT SURFACE LOW TRACK ACROSS SOUTHERN CANADA
TUESDAY/TUESDAY NIGHT...WITH A TRAILING COLD FRONT/SURFACE TROUGH
SAGGING INTO CENTRAL TO SOUTHWEST WISCONSIN BY WEDNESDAY EVENING.
MODEL PRECIPITATION TIED CLOSELY TO FRONTOGENETIC FORCING ALONG
SURFACE BOUNDARY/TROUGH WHICH REMAINS NORTHWEST OF FORECAST AREA
THROUGH THE DAY WEDNESDAY. THE GFS DOES BRING QPF INTO THE WESTERN
CWA...BUT THIS LOOKS TO BE ASSOCIATED WITH VORT MAX THAT APPEARS TO
BE OVERDONE BY CONVECTIVE FEEDBACK SO WILL LEAVE DRY FOR NOW.

COLDEST TEMPERATURES MONDAY NIGHT/TUESDAY MORNING WITH LIGHT WINDS
AND CLEAR SKIES UNDER SURFACE RIDGE AXIS...WITH FORECAST SOUNDINGS
SUPPORTING LOW TO MID 30S. WARMING TUESDAY ON DEVELOPING
SOUTH/SOUTHWEST WINDS AND MIXING UP TO +4C TO +5C 850 MB
TEMPERATURES YIELDS MID 60S IN THE WEST...WHILE +3C IN THE EAST WILL
PRODUCE HIGHS AROUND 60...THOUGH WEAK PRESSURE GRADIENT WILL ALLOW
LAKE BREEZE TO INTRUDE WEST AT LEAST TO THE KETTLE MORAINE IN THE
AFTERNOON HOLDING HIGHS IN THE 50S.

A BIT MORE NEAR-SURFACE MIXING WILL KEEP LOWS TUESDAY NIGHT IN THE
LOW 40S WEST AND UPPER 30S EAST...WITH HIGHS CLIMBING INTO THE 60S
EVERYWHERE THOUGH AFTERNOON COOLING ALONG THE LAKE WITH DEVELOPING
LAKE BREEZE.

.LONG TERM...

&&

.AVIATION...WEDNESDAY NIGHT THROUGH SUNDAY.

MAIN FEATURE OF INTEREST FOR THIS TIME PERIOD IS THE CUT-OFF LOW
DEVELOPING OVER THE CENTRAL U.S. ON FRIDAY. MID-RANGE MODELS HAVE
SLOWED TIMING...BUT STILL TAKE NEARLY STACKED SYSTEM ACROSS N
CENTRAL IL INTO NRN INDIANA FRIDAY NIGHT INTO SATURDAY. LEAD SHORT
WAVE WILL BRING FIRST ROUND OF PRECIPITATION WEDNESDAY NIGHT INTO
THURSDAY...THEN SAGGING BAROCLINIC ZONE STALLS OVER SOUTHERN
WISCONSIN WITH CONVERGENCE FROM PERSISTENT SOUTHERLY FLOW IMPINGING
ON THE STALLED BOUNDARY KEEPING CHANCE OF PRECIPITATION IN FORECAST
THROUGH THURSDAY. EXPECT PERIODS OF RAIN/RAIN SHOWERS WITH VORTICITY
MAXIMA ROTATING AROUND CLOSED SYSTEM INTO SATURDAY. MODEL SOUNDINGS
INDICATED POTENTIAL FOR SNOW SATURDAY NIGHT IN COLD AIR ADVECTION
BEHIND DEPARTING LOW. WILL ADD A MIX OF RAIN AND SNOW FOR SATURDAY
NIGHT FOR NOW. SYSTEM PULLS FAR ENOUGH AWAY FOR A DRY BUT COOL
SUNDAY.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THIS EVENING AND INTO TONIGHT...EXCEPT FOR
IN SHOWERS AND STORMS...WHERE MVFR CIGS/VSBYS POSSIBLE...OR EVEN
IFR VSBYS IN HEAVIER RAIN. STORMS EXPECTED TO FIRE IN THE WEST BY
00Z...CLEARING THE EAST BY AROUND 06Z. COVERAGE WILL LIKELY BE
SCATTERED...WITH THE STORM MODE EXPECTED TO BE SUPERCELLS. STORMS
WILL HAVE THE POTENTIAL TO BE SEVERE. MVFR CIGS LIKELY TO MOVE IN
LATER TONIGHT WITH COLD AIR ADVECTION...PROBABLY PERSISTING INTO MID
OR LATE MONDAY MORNING. BREEZY WINDS WILL CONTINUE THROUGH TOMORROW.

&&

.MARINE...

BREEZY SOUTHERLY WINDS WILL PERSIST THROUGH THE EVENING AHEAD OF
APPROACHING LOW PRESSURE SUNDAY MORNING...WITH GUSTS TO 25 OR 30
KNOTS. WINDS WILL BECOME WEST TO NORTHWEST ON MONDAY...REMAINING
BREEZY INTO THE EVENING. THUS WILL CONTINUE SMALL CRAFT ADVISORY
INTO MONDAY EVENING.

IN ADDITION TO THE WINDS...THUNDERSTORMS ARE POSSIBLE THIS EVENING.
THE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE.

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT MONDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...09/REM
VERY SHORT TERM/AVIATION/MARINE...07/DDV
Hazardous weather outlook, Apr 10, 2:59 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT SUN APR 10 2011

WIZ046-047-051-052-056>060-062>072-112100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
359 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR NORTHERN
SECTIONS OF SOUTH CENTRAL WISCONSIN...AND NORTHWEST SECTIONS OF
SOUTHEAST WISCONSIN LATE THIS AFTERNOON INTO THE EVENING...AS
STRONG LOW PRESSURE MOVES NORTHEAST THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY. THIS AREA INCLUDES LONE ROCK...MADISON...BARABOO...
PORTAGE...GREEN LAKE...BEAVER DAM AND FOND DU LAC. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REMAINDER OF SOUTHERN
WISCONSIN.

THERE IS A TORNADO WATCH FOR LOCATIONS ALONG AND NORTH OF A LONE
ROCK TO CAMPBELLSPORT LINE UNTIL 11 PM CDT.

THE STRENGTH OF THIS WEATHER SYSTEM...INSTABILITY AND WIND
SHEAR...COULD PRODUCE DAMAGING WINDS...LARGER THAN GOLF BALL SIZE
HAIL...AND TORNADOES...WITH THE BEST CHANCE IN THE AREA COVERED BY
THE MODERATE RISK.

ANYONE WITH PLANS ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING WILL NEED TO MONITOR THE SEVERE WEATHER SITUATION CLOSELY.

AN AIR QUALITY ADVISORY IS IN EFFECT FOR COLUMBIA...SAUK AND DANE
COUNTIES UNTIL 11 PM TONIGHT FOR PARTICLE POLLUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-112100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
359 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD
BECOME SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 33 KNOTS AND
LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTH WINDS WITH GUSTS TO
30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A TIGHT PRESSURE GRADIENT ASSOCIATED WITH LOW PRESSURE WILL RESULT
IN BLUSTERY SOUTHWEST TO WEST WINDS ON MONDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Apr 10, 6:51 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     LONE ROCK AIRPORT       43.21N 90.19W
04/10/2011  M49 MPH          SAUK               WI   ASOS

&&

WIMBERLEY
Special weather statement, Apr 10, 6:52 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
752 PM CDT SUN APR 10 2011

WIZ056-062-063-067>069-110145-
DANE-GREEN-IOWA-LAFAYETTE-ROCK-SAUK-
752 PM CDT SUN APR 10 2011

...STRONG THUNDERSTORM MOVING THROUGH IOWA COUNTY INTO DANE COUNTY...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF SAUK CITY TO 8 MILES NORTHWEST OF DARLINGTON...MOVING EAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLUE MOUND STATE PARK AND MAZOMANIE BY 800 PM CDT...
  SAUK CITY AND YELLOWSTONE LAKE STATE PARK BY 805 PM CDT...
  MOUNT HOREB AND BLANCHARDVILLE BY 810 PM CDT...
  CROSS PLAINS BY 815 PM CDT...
  MIDDLETON BY 820 PM CDT...
  WAUNAKEE AND VERONA BY 825 PM CDT...
  WINDSOR AND DE FOREST BY 830 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KUHLMAN
Local storm report, Apr 10, 7:17 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     PRAIRIE DU SAC          43.29N 89.73W
04/10/2011  M40 MPH          SAUK               WI   TRAINED SPOTTER

            U.S. COAST GUARD AUXILARY MEMBER IN PRAIRIE DU SAC
            REPORTED A 40 MPH THUNDERSTORM WIND GUST WITH MODERATE
            RAIN.

&&

REM
Special weather statement, Apr 10, 7:21 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT SUN APR 10 2011

WIZ057-058-062>064-068-110215-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-
821 PM CDT SUN APR 10 2011

...STRONG THUNDERSTORM MOVING THROUGH DANE AND COLUMBIA COUNTIES
INTO DODGE AND JEFFERSON COUNTIES...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF DE
FOREST TO 16 MILES SOUTHWEST OF MOUNT HOREB...MOVING EAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MADISON TRUAX AIRPORT AND MADISON CAPITOL SQUARE BY 830 PM CDT...
  I90/94 INTERCHANGE AND SUN PRAIRIE BY 835 PM CDT...
  MCFARLAND AND FALL RIVER BY 840 PM CDT...
  STOUGHTON AND MARSHALL BY 845 PM CDT...
  WATERLOO AND DEERFIELD BY 850 PM CDT...
  JUNEAU DODGE AIRPORT AND LAKE RIPLEY BY 855 PM CDT...
  WATERTOWN AIRPORT AND WATERTOWN BY 900 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KUHLMAN

The radar

The Green Bay radar (KGRB), 91 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Green Lake

When
April 10, 7:27 PM CST to 7:29 PM CST
Where
Green Lake County, 3.57 mi SSE of Berlin to 2.97 mi SE of Berlin
Rating
EF0
Path length
1.83 mi
Path width
50 yd
Property damage
$300
Reported by
NWS Storm Survey
Coordinates
43.920, -88.913

An EF0 tornado developed about 3.5 miles south-southeast of Berlin just south of the intersection of County Road F and County Road AA and traveled northeast about 1.8 miles before dissipating on Meadow Brook Road just east of County Trunk Highway V. The tornadic winds sucked lawn furniture from under a porch where it was being stored and threw it against a fence. Tree branches were snapped and a wooden structure received light damage along the path of the tornado. There was $300 dollars of damage done to an outdoor spa. The exact start location was Lat 43.91978 Lon -88.91302. The exact end locations was Lat 43.93922 Lon -88.88818. The EF-rating was based on DI 27 (TH), DOD 2 which suggests winds speeds around 80 mph. The average path width of the tornado was 30 yards.

Thunderstorm Wind, Waukesha

When
April 10, 9:28 PM CST to 9:30 PM CST
Where
Waukesha County, 2 mi SW of Muskego to Muskego
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -88.158

A severe thunderstorm produced damaging wind gusts estimated up to 80 mph (70 knots). Trees were knocked down and tree branches were broken along the path of the strong winds.

Thunderstorm Wind, Milwaukee

When
April 10, 9:45 PM CST
Where
Milwaukee County, West Allis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -87.970

A severe thunderstorm produced damaging wind gusts estimated up to 70 mph (61 knots). Trees were knocked down and tree branches were broken by the strong winds.

Thunderstorm Wind, Milwaukee

When
April 10, 9:45 PM CST
Where
Milwaukee County, 2 mi W of (Mke)mitchell Apt Mi
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -87.940

A severe thunderstorm produced damaging wind gusts estimated up to 65 mph (57 knots). Trees were knocked down and tree branches were broken by the strong winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305512, 305513, 305514, 305515.